Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 1, NWS St. Louis, MO

May 13, 2022Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this flash flood warning at May 13, 2022, 6:23 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2022, 6:23 PM CDT (23:23 UTC)
Expired
May 13, 2022, 10:04 PM CDT
In force
4 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

223 
WGUS53 KLSX 132323
FFWLSX
ILC001-009-149-140330-
/O.NEW.KLSX.FF.W.0001.220513T2323Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
623 PM CDT Fri May 13 2022

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Adams County in west central Illinois...
  Southwestern Brown County in west central Illinois...
  North Central Pike County in west central Illinois...

* Until 1030 PM CDT.

* At 623 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Sterling, Clayton, Beverly, Buckhorn, Kingston, Baylis, 
  Mound Station, Kellerville and Fishhook.

This includes the following State Parks...
	Siloam Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
      3973 9088 3969 9097 3972 9107

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
2 follow-up statements
243 
WGUS73 KLSX 140236
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
936 PM CDT Fri May 13 2022

ILC001-009-149-140330-
/O.CON.KLSX.FF.W.0001.000000T0000Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-
936 PM CDT Fri May 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS 
EVENING FOR SOUTHEASTERN ADAMS, SOUTHWESTERN BROWN AND NORTH CENTRAL 
PIKE COUNTIES IN WEST CENTRAL ILLINOIS...

At 936 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Sterling, Clayton, Beverly, Buckhorn, Kingston, Baylis, 
  Mound Station, Kellerville and Fishhook.

This includes the following State Parks...
	Siloam Springs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
      3973 9088 3969 9097 3972 9107

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
338 
WGUS73 KLSX 140304
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1004 PM CDT Fri May 13 2022

ILC001-009-149-140314-
/O.CAN.KLSX.FF.W.0001.000000T0000Z-220514T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Pike IL-
1004 PM CDT Fri May 13 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN ADAMS, 
SOUTHWESTERN BROWN AND NORTH CENTRAL PIKE COUNTIES IN WEST CENTRAL 
ILLINOIS...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3989 9105 4002 9101 4003 9087 4003 9073
      3973 9088 3969 9097 3972 9107

$$

Fuchs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 3:15 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 13, 3:15 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
315 PM CDT Fri May 13 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 309 PM CDT Fri May 13 2022

The primary focus through late this evening will be on the chances
of strong to severe thunderstorms. The current expectation is for
fairly rapid convective initiation along a weak cold front roughly
around 2100-2200 UTC. The most likely area of initiation should
be in east-central Missouri roughly just north of KVIH where
stronger surface convergence is noted in 1800 UTC surface
analysis. Latest WoFs guidance also suggests this area as the most
likely area for convective initiation looking at the >40 dBZ
paintball diagram. A majority of its members generate convection
closer to 2100 UTC or tad faster than most other CAMs. This seems
plausible though given the recent development of cumulus
development along the boundary and the stronger surface
convergence in that same general vicinity.

The convective mode late this afternoon and this evening should
be mainly multicell clusters given relative lack of effective
shear (around 20 knots). Damaging wind remains the primary threat
given high DCAPE (>1000 J/kg), steep low-level lapse rates, and
quasi-inverted V soundings. Cannot rule out some large hail, but
most hail should tend to stay sub severe given expected multicell
storm mode and very warm atmosphere. Locally heavy rainfall is
also a possibility given expected slow storm motions, but the
hydrological threat also looks isolated in nature and not
widespread.

As storms approach east-central Missouri and southwest Illinois mid-
late evening, the expectation is for storms to weaken. This
weakening trend is expected because of slightly less effective
shear further to the east, a bit less instability after dusk, and
tendency for storms to become more outflow dominant with time. By
midnight, any remaining storms should be on the weak side as they
move into southeast Missouri and further into southwest Illinois.

Saturday is expected to be a quiet, seasonably warm day as the
frontal boundary sags into the lower Ohio Valley and mid south with
a weak surface high sliding into the mid-Mississippi Valley.
Decreasing clouds are expected with high temperatures mostly in the
low to mid 80s. While those readings are several degrees cooler than
earlier this week, they remain about 10 degrees above normal for the
middle of May.

The Saturday night period is also expected to be dry, but isolated
showers/storms are possible in northeast Missouri toward daybreak
Sunday as another cold front approaches the bi-state area.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 309 PM CDT Fri May 13 2022

(Sunday - Sunday Night)

There remains a lot of uncertainty with respect to how convection
develops and evolves on Sunday with the secondary cold frontal
passage. Moisture return ahead of this boundary is uncertain,
particularly this far northeast. Therefore, the amount of
instability is also a question mark. The deterministic GFS
remains an outlier with respect to surface dewpoints and SBCAPE,
with only about half of the GEFS members showing over 1000 J/kg of
CAPE late Sunday afternoon in southern Missouri/Illinois.
However, those probabilities have climbed upwards compared to the
previous couple of runs. What is a concern is that unlike this
afternoon/evening, deep-layer shear will be strong (40-50 knots).
Therefore, if enough instability develops, there is the potential
for more organized severe convection than what is expected this
afternoon and evening. The area most likely to have favorable
CAPE-shear parameters is southwest of our area, but close enough
certainly to keep a close eye on it in case the better moisture
return and higher instability does advect northeastward into our
area.

(Monday - Friday)

Similar to Saturday, another (brief) quiet period of weather is
expected on Monday/Monday night behind the cold front. Cooler
weather is also expected as highs should stay in the mid to upper
70s.

More active weather is anticipated beginning midweek as the GEFS/EPS
suggest quasi-zonal flow aloft and multiple midlevel perturbations
moving through the area. Elevated convection appears likely
associated with the first perturbation, sometime in the Tuesday
night/Wednesday time frame.

Additional rounds of showers and storms are possible through the end
of the work week, but forecast confidence is low in any specifics.
This low confidence is primarily due to the uncertainty to not only
the track/timing of subsequent shortwave troughs, but also the mean
placement of the surface baroclinic zone.

While rain/storm chances are very uncertain Thursday into Friday, it
does appear likely that temperatures should warm back well-above
normal as mid/upper level heights rise and 850-hPa temperature
anomalies on both the GEFS/EPS approach 5-8C above normal. By
Friday, highs are likely to reach back into the upper 80s to near
90 degrees for many locations.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1238 PM CDT Fri May 13 2022

Clusters of showers and thunderstorms along/just east of the
Mississippi River have gradually diminished, but additional
development is possible given the unstable atmosphere and outflow
boundaries around parts of metro St. Louis. However, the main
focus continues be on development late this afternoon/early
evening along a slow-moving cold front. Best guess is for at least
scattered storms to develop between 22-23 UTC along a north-south
axis between the central Missouri and St. Louis metro terminals.
Some of these storms may be strong to severe with damaging winds
and hail up to the size of quarters the main threats. In addition,
heavy downpours will have the capability of producing IFR
visibilities. The scattered coverage of storms precludes
prevailing TS or adding a TEMPO at any of the terminals for now,
but best chances would be at KUIN and the metro terminals this
evening.

Outside of the threat for showers and thunderstorms, VFR
conditions are forecast through Saturday morning. Winds will be
mainly light through the period, with predominant southeasterlies
ahead of the front followed by a turn to the northwest. However,
as alluded to above, thunderstorms could cause very gusty winds if
they directly impact any terminal. In addition, wind directions
may vary quite a bit in/around any storms through late this
evening.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 3:21 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
321 PM CDT Fri May 13 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-142030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
321 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected over much of the area through early
tonight. Some of these storms may be strong to severe through about
10PM over central and northeast Missouri as well as west-central
Illinois. Damaging winds are the primary threat, with lesser chances
of locally heavy rainfall and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms on Sunday, and again Tuesday
through Thursday. A few thunderstorms could become strong to severe
Sunday afternoon into evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, hail size, and any
flooding to the National Weather Service.

Gosselin

In the hours before

Local storm report, May 13, 1:10 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             1 WSW SAINT MARY        37.87N 89.96W
05/13/2022  M0.50 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL, OVER 1 INCH OF
            RAIN IN 20 MINUTES.

&&

CARNEY
Local storm report, May 13, 5:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CUBA                    38.06N 91.40W
05/13/2022  M0.88 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

BRITT
Local storm report, May 13, 5:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             PLAINVILLE              39.79N 91.19W
05/13/2022  E0.50 INCH       ADAMS              IL   TRAINED SPOTTER

&&

BRITT
Local storm report, May 13, 6:12 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 E BELLFLOWER          39.00N 91.34W
05/13/2022  E1.00 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

MCF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:22 PM CDTSevere Thunderstorm WarningLSXRandolph16 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningLSXAdams27 min
May 13, 6:26 PM CDTSevere Thunderstorm WarningLSXAdams, Pike34 min
May 13, 6:39 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
May 13, 6:57 PM CDTSevere Thunderstorm WarningLSXPike48 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.